, Volume 24, Issue 3, pp 187-194
Date: 23 Aug 2012

The Management of Tricyclic Antidepressant Poisoning

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Although there have been descriptive, uncontrolled clinical reports of removal of tablet debris by gastric lavage, there have been no clinical studies that have demonstrated that this has any impact on outcome in patients with tricyclic antidepressant (TCA) poisoning. There is also the possibility that lavage may increase drug absorption by pushing tablets into the small intestine. Furthermore, gastric lavage in patients with TCA poisoning may induce hypoxia and a tachycardia potentially increasing the risk of severe complications such as arrhythmias and convulsions. In view of the paucity of evidence that gastric lavage removes a significant amount of drug and the risk of complications associated with the procedure, the routine use of gastric lavage in the management of patients with TCA poisoning is not appropriate.

Volunteer studies have shown generally that activated charcoal is more likely to reduce drug absorption if it is administered within 1 hour of drug ingestion. In the one volunteer study that looked at later administration of activated charcoal, there was a 37% decrease in plasma concentration associated with administration of activated charcoal at 2 hours post-ingestion. There have been no clinical studies that enable an estimate of the effect of activated charcoal administration on outcome in the management of patients with TCA poisoning.

Volunteer studies have shown that multiple-dose activated charcoal increases the elimination of therapeutic doses of amitriptyline and nortriptyline, but not of doxepin or imipramine; however, these studies cannot be directly extrapolated to the management of patients with TCA poisoning. There have been no well designed controlled studies that have assessed the impact of multiple-dose activated charcoal in the management of patients with TCA poisoning. Because of the large volume of distribution of TCAs, it would not be expected that their elimination would be significantly increased by multiple-dose activated charcoal.

Haemoperfusion, haemodialysis and the combination of these procedures do not result in significant removal of TCAs and are not recommended in the management of patients with TCA poisoning.